Xanax - HELP!!

I have been taking xanax for 6 months now. 1mg a day. It does not seem to have the same effect anymore. I have been thru so much in the last 6 months, that I think i need more. the docs are telling me NO! What the hell am I suppose to do? Now I am having anxiety about running out of xanax!!

Report post

9 replies. Join the discussion

The thing about Xanax and other benzos is that we generally develop a tolerance and a dependence upon them the longer we use them. After using it for 6 months it isn't going to be as effective as it once was for your anxiety and instead of helping you, you may now be dependent upon it and will need larger and larger doses to get the same effect it once had. Have your doctors talked to you about helping you safely discontinue the Xanax, so that you can minimize the withdrawal symptoms? You probably need to explore other treatments to help you with your anxiety. I've used Xanax as a "rescue" drug in the past and it works great for occasional (as in once every few weeks, not every day) relief of panic attacks for me, but other therapies, including non-drug cognitive behavioral therapy, have been what have really helped me get my anxiety under control.

There are other treatments out there that can help you. Talk to your doctors and good luck!

Report post

You might want to ask about buspar. It can help alot and I think a doctor would considered this because it not a controled meds.

Report post

Thank you so much for your replies!!! I cant sleep. Bad dreams all night long, and waking to anxiety attacks. It sucks!

Report post

You are talking to a girl that spent 15 years of h-ll on Xanax. My doctor never informed me of the high addiction rate it had. I was young, didn't think of asking questions because he was a doc! He started me out on 1 pill a day and by 15 yrs was up to 6 a day. I was litterly a walking zombie! No feelings----nothing. After counseling with this wonderful guy he stated he did not know me without the Xanax and I agreed to go into detox and tx for 1 month. I had NO idea what I was in for to say the least. I will not describe what I went through because it is very scarey. It took about 2 years to be myself again. Why do docs put people on these meds when they know the consequences! I will respect your doc for telling you no but certainly offer other options. I am bi-polar, have anxiety issues, depression and panic attacks. I can identify with the dreams and no sleep. It is pure he--! Do you go to a counselor? Highly suggested. Please care enough for yourself to seek other options, your worth it!

Report post

If the Xanax is no longer effective, ask him to consider a different medication. I had a similar issues with Xanax as well. I take something different now which works much better for me. There are plenty of other meds which could work just as well, if not better. Keep trying. Don't give in.

Report post

If the Xanax is no longer effective, ask him to consider a different medication. I had a similar issues with Xanax as well. I take something different now which works much better for me. There are plenty of other meds which could work just as well, if not better. Keep trying. Don't give in.

Report post

Ok, most may not want to hear this but I've been on Xanax for 5 years. I started .25mg and that worked until last Jan when my husband was diagnosed with cancer. My Pdoc then increased me to .50mg 3 times daliy. It still works perfectly for me. After I take one 5-10 minutes later I have what I call my 'happy mood' where I am very mellow and my anxiety is gong. I also take 3 other medications since my correct diagnosis of Bipolar 2. I thought about quitting the Xanax or one of the others but my Pdoc said I continue to reamain on an even keel. But yes if it is not working like it should, see your Pdoc for other options. Keep trying and be pushy with the doc.

Report post

Dear Charlottesweb,
Please do NOT stop taking Xanax except under the instruction of a certified doc. You will go into seizures and could possibly die.
Sorry to be so blunt but when I was in the rehab they told me that Xanax was the most difficult drug to detox from. I did almost die,

Report post

Please see a physician that can wean you off of the Xanax
There are other choices. Stay in their face until you start to feel well

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support Mental Health America

Help Mental Health America reach its goals and support people like yourself by making a donation today.

Donate to  Mental Health America

Discussion topics

Resources from Mental Health America

Mental Health America 2013 Annual Conference on Wellness

Receive e-mail news from MHA

Community leaders